Dietary supplements causing severe liver injuries in Australians, with some requiring transplants, study shows


The above headline from the papers I feel doesn’t address the real problem of drug induced liver injury and may be misleading

The study published in the Medical Journal of Australia 26 July 2021 reported on the effects of different drug and supplements that may be responsible for induced liver injury between 2009 and 2020 in Australia.

 

Most cases of drug‐induced liver injury (DILI) were caused by Paracetamol, 115 cases.  Another 69 cases were probably caused by several other medications and supplements.

With the recent increased use of anabolic steroids/body building and Chinese medicines there has been a corresponding increase in DILI with their use being increasing to15 people in the 10 year study. The following is a list of the medication reported in this study that were responsible for liver damage over the 2009 to 2020 period.

MEDICATIONS AND SUPPLEMENTS                                       NUMBER OF PEOPLE IN PAST 10 YEARS

Paracetamol                                                                                                                115

Antibiotics and antifungals                                                                                     ` 19           

Other medications including statins, antidepressants &

Immunomodulators plus others                                                                               24

Anti-tuberculosis medications                                                                                     6

Anti-cancer medication                                                                                                 5

TOTAL Medicine related DILI                                                                                169

 

LISTED AS A HERBAL AND DIETARY SUPPLEMENTS ?

Anabolic Steroids/body building supplement                                                           5

Traditional Chinese Medicines                                                                                     4

Weight loss supplements                                                                                             3

Kava                                                                                                                                  1

Curcumin                                                                                                                         1

Cinnamon                                                                                                                        1

TOTAL Anabolic steroids and herbal supplements related to DILI               15

 

As we can see from the list Paracetamol is the main cause of DILI in Australia and responsible for 12 deaths.

It is important that people follow the directions of their Health Care Practitioner and read the labels and information supplied with all medications and or supplements.

I have found that some people involved in body building or weight loss often think that more is better and as a result don’t follow the clear directions on the labels or given by their health care provider.

Any medication or even some foods taken or consumed to excess can cause serious problems.

PARACETAMOL

The authors states that paracetamol‐related DILI remains a problem and public health measures, including further reductions of pack sizes, should be considered.

ONLY BUY AUSTRALIAN LISTED OR REGISTERED PRODUCTS.

They also state; The Therapeutic Goods Administration (TGA) classifies them as “listed” (more than 12 000 lower risk products) or “registered” (about 200 higher risk products) However, overseas herbal, and dietary supplements purchased online evade Australian regulatory oversight.

The Australian Therapeutic Goods Administration States “We do not recommend that consumers buy medicines and medical devices online from overseas websites as they can be harmful to your health”.

If you have a side-effect or reaction to any drug, food or supplement talk to your Health care practitioner.

References,  

Medical Journal of Australia 26 July 2021

Australian Government Dep. Of Health Therapeutic Goods Administration